Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 396, NWS Des Moines, IA

August 25, 2004Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 25, 2004, 1:12 PM CDT for Marion County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 1:12 PM CDT (18:12 UTC)
Expired
Aug 25, 2004, 2:00 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marion County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 251812
SVRDMX
IAC125-251900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
112 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 200 PM CDT

* AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MELCHER-DALLAS...OR ABOUT
  33 MILES SOUTHEAST OF DES MOINES...MOVING NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES SOUTHEAST OF KNOXVILLE MUNICIPAL AIRPORT AROUND 120 PM
  CDT...
  5 MILES SOUTHEAST OF KNOXVILLE AROUND 125 PM CDT...
  NEAR HARVEY AROUND 130 PM CDT AND
  6 MILES SOUTHEAST OF PELLA AROUND 135 PM CDT.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4151 9332 4116 9333 4117 9288 4151 9288

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:56 AM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, Aug 25, 3:56 AM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
356 AM CDT WED AUG 25 2004

.DISCUSSION...

FORECAST PRIMARY ISSUE IS POPS/SVR THREAT NEXT COUPLE DAYS. CURRENT
SYNOPTIC FEATURES INCLUDE A SW FLOW ALOFT WITH POLAR JET TO
NORTH...SUBTROPICAL JET TO SOUTH PLACING FORECAST AREA IN
DIFFLUENCE ALOFT.  COUPLE OF H7 TROFS ARE EVIDENT...ONE NORTHEAST
USHERING AWAY PREVIOUS MORNINGS PRECIPIATION AND ANOTHER OVER
NRN/CNTRL PLAINS. MAIN CONVECTION ASSOCIATED WITH CONVERGENCE ALONG
A COUPLE OF BOUNDARIES...ONE IN CENTRAL NEBRASKA WHICH IS THE COLD
FRONT THAT HAS BEEN NEARLY STATIONARY LAST FEW DAYS...AND THE OTHER
A SFC-850 WF ACROSS NE KS THROUGH FAR NRN MO. CONVECTION BEING
SUSTAINED ALONG THIS FRONT WILL BE THE PRIMARY FOCUS FOR THIS
MORNINGS WX AS 850-300 MB STEERING FLOW IS SW RIGHT INTO SRN IA.

MORE CHCS AT CONVECTION THIS AFTERNOON INTO EVENING IF META VERIFIES
WITH SHORTWAVE OVER SW KS ROTATING NWRD THROUGH SW IA BY 15Z AND
THROUGH CENTRAL IA BY 21Z. UNCERTAINTY IN MODELS HOWEVER AND HAVE
POPS THROUGH DAY AND EVENING. LOW PRESSURE TROF OVER LEE NRN ROCKIES
DRIFTS EAST NEXT 24HRS DEVELOPING A LOW CENTER THAT LIFTS THE WARM
FRONT EAST. CONVERGENCE ALONG AND AHEAD OF COLD FRONT THROUGH NRN IA
IN AFTERNOON WILL BE FAVORED AREA FOR SEVERE AND HAVE INCLUDED IN
GRIDS/ZONES. MODERATE OUTLOOK FOR SEVERE ACROSS FAR NERN PORTION OF
FORECAST AREA FOR DAY 2 PER SPC.

NO CHANGES BEYOND DAY 3. FORECAST POPS REMAIN THROUGH SATURDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

MR
Hazardous weather outlook, Aug 25, 10:57 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1057 AM CDT WED AUG 25 2004

IAZ007-017-026>028-038-039-261100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-WORTH-
1057 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL
IOWA EAST OF A LINE FROM LAKE MILLS TO IOWA FALLS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
THIS EVENING.  HEAVY RAINFALL AND WIND GUSTS TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.  MARGINALLY SEVERE HAIL IS A LESSER
THREAT FOR STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND...
LARGE HAIL AND TORRENTIAL RAINFALL WITH THE POTENTIAL FOR FLASH
FLOODING. THE MOST LIKELY TIME FOR SEVERE STORMS IS FROM 3 PM TO
9 PM.  A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT
FRIDAY AND SATURDAY.  SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER
AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

IAZ057>062-070>075-261100-
ADAIR-AUDUBON-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-POLK-
POWESHIEK-WARREN-
1057 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY
30 AND NORTH OF HIGHWAY 34.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CROSS THE MISSOURI RIVER BY NOON AND
MOVE ACROSS THE SOUTHERN PORTIONS OF CENTRAL IOWA THIS AFTERNOON AND
EARLY EVENING.  STORMS FROM THE MORNING HOURS HAVE MIXED THE
ATMOSPHERE AND THE SEVERITY OF STORMS THIS AFTERNOON WILL LARGELY
DEPEND ON THE AMOUNT OF SUNSHINE WE CAN RECEIVE. AT THIS TIME...THE
MAIN THREAT FROM THE STORMS APPEARS TO BE TORRENTIAL RAINFALL
WITH THE POTENTIAL FOR FLASH FLOODING AND DAMAGING WIND.  IF WE
GET A COUPLE HOURS OF SUNSHINE THE THREAT WILL BECOME LARGE
HAIL AND ISOLATED TORNADOES.

..DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND
EVENING ALONG A FRONTAL BOUNDARY.  THE THREAT FROM THESE STORMS WILL
BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL.  THE MOST
LIKELY TIME FOR SEVERE WEATHER IS FROM 4 PM TO 9 PM. A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR
FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY
RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND THURSDAY AFTERNOON
AND EVENING.

IAZ004>006-015-016-023>025-033>037-044>050-261100-
BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-
WEBSTER-WINNEBAGO-WRIGHT-
1057 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA MAINLY
ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO NORTHERN PORTIONS OF CENTRAL
IOWA LATER THIS AFTERNOON AND TONIGHT.  THE MAIN THREAT FROM THE
STORMS WILL BE TORRENTIAL RAINFALL WITH A POTENTIAL FOR FLASH
FLOODING.  LARGE HAIL IS A THREAT MAINLY WEST OF INTERSTATE 35.
THERE WILL BE A LESSER THREAT FOR DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND
EVENING ALONG A FRONTAL BOUNDARY.  THE THREAT FROM THESE STORMS WILL
BE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES.  THE MOST
LIKELY TIME FOR SEVERE WEATHER IS FROM 2 PM TO 8 PM. A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR
FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY
RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND LIKELY THURSDAY
AFTERNOON AND EVENING.

IAZ081>086-092>097-261100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
1057 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND SOUTH OF
HIGHWAY 34.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CROSS THE MISSOURI RIVER BY NOON AND
MOVE ACROSS THE FAR SOUTHERN PORTIONS OF CENTRAL IOWA THIS AFTERNOON
AND EARLY EVENING.  THERE IS A MODERATE RISK OF SEVERE STORMS THIS
AFTERNOON.  THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND.
THERE IS ALSO A FLASH FLOOD THREAT FROM THE STORMS AS WELL.

..DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND
EVENING ALONG A FRONTAL BOUNDARY.  THE THREAT FROM THESE STORMS WILL
BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL.  THE MOST
LIKELY TIME FOR SEVERE WEATHER IS FROM 6 PM TO 10 PM. A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR
FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY
RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND THURSDAY AFTERNOON
AND EVENING.

FAB

In the hours before

Local storm report, Aug 25, 11:45 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1142 AM     TSTM WND GST     8 WSW BEDFORD MUNICIPAL 40.59N 94.87W
08/25/2004  60 MPH           TAYLOR             IA   TRAINED SPOTTER

            60 MPH WINDS WITH BLINDING RAIN.

&&

SMALL
Local storm report, Aug 25, 12:14 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1214 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND GST     4 N BEDFORD             40.73N 94.72W
08/25/2004  60 MPH           TAYLOR             IA   TRAINED SPOTTER

            BLINDING RAIN AND CONTINUOUS LIGHTNING

&&

SMALL
Local storm report, Aug 25, 12:31 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HAIL             9 N MOUNT AYR           40.84N 94.24W
08/25/2004  1.75 INCH        RINGGOLD           IA   LAW ENFORCEMENT

            NICKEL TO GOLF BALL SIZED HAIL AND 60 MPH WINDS.

&&

SMALL
Local storm report, Aug 25, 12:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1244 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NE PRESCOTT           41.07N 94.54W
08/25/2004  0.75 INCH        ADAMS              IA   LAW ENFORCEMENT

            FROM ADAMS COUNTY SHERIFF

&&

SMALL
Local storm report, Aug 25, 1:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
100 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     GRAND RIVER             40.82N 93.96W
08/25/2004                   DECATUR            IA   LAW ENFORCEMENT

            POWER LINES DOWN. FROM DECATUR COUNTY SHERIFF.

&&

SMALL
Special weather statement, Aug 25, 1:08 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
108 PM CDT WED AUG 25 2004

IAZ075-083>086-094>097-260000-

TORNADO WATCH #782 REMAINS IN EFFECT UNTIL 700 PM CDT FOR THE
COUNTIES OF...

  APPANOOSE             CLARKE                DAVIS
  DECATUR               LUCAS                 MAHASKA
  MONROE                WAPELLO               WAYNE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:33 AM CDTSevere Thunderstorm WarningDMXTaylor42 min
Aug 25, 11:51 AM CDTSevere Thunderstorm WarningDMXRinggold54 min
Aug 25, 12:02 PM CDTSevere Thunderstorm WarningDMXAdams, Union58 min
Aug 25, 12:35 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur55 min
Aug 25, 1:00 PM CDTSevere Thunderstorm WarningDMXLucas45 min
Aug 25, 1:28 PM CDTSevere Thunderstorm WarningDMXMonroe47 min
Aug 25, 1:36 PM CDTSevere Thunderstorm WarningDMXMahaska39 min
Aug 25, 1:54 PM CDTSevere Thunderstorm WarningDMXPoweshiek36 min
Aug 25, 2:12 PM CDTSevere Thunderstorm WarningDMXWapello48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.